Minimal energy solutions to the fractional Lane-Emden system: existence and singularity formation. (English) Zbl 1418.35358

Summary: In this paper, we study asymptotic behavior of minimal energy solutions to the fractional Lane-Emden system in a smooth bounded domain \(\Omega\) \[(-\Delta)^s u = v^p,\ (-\Delta)^s v = u^q,\ u, v > 0\ \mathrm{in}\ \Omega \quad \mathrm{and} \quad u = v = 0\ \mathrm{on}\ \partial \Omega\] for \(0 < s < 1\) under the assumption that \((-\Delta)^s\) is the spectral fractional Laplacian and the subcritical pair \((p,q)\) approaches to the critical Sobolev hyperbola. If \(p = 1\), the above problem is reduced to the subcritical higher-order fractional Lane-Emden equation with the Navier boundary condition \[(-\Delta)^s u = u^{\frac{n+2s}{n-2s}-\epsilon},\ u > 0\ \mathrm{in}\ \Omega \quad \mathrm{and} \quad u = (-\Delta)^{s/2} u = 0\ \mathrm{on}\ \partial \Omega\] for \(1 < s < 2\). The main objective of this paper is to deduce the existence of minimal energy solutions, and to examine their (normalized) pointwise limits provided that \(\Omega\) is convex, generalizing the work of Guerra that studied the corresponding results in the local case \(s = 1\). As a by-product of our study, a new approach for the existence of an extremal function for the Hardy-Littlewood-Sobolev inequality is provided.


35R11 Fractional partial differential equations
35A01 Existence problems for PDEs: global existence, local existence, non-existence
35B33 Critical exponents in context of PDEs
35B40 Asymptotic behavior of solutions to PDEs
35J47 Second-order elliptic systems
Full Text: DOI arXiv


[1] Barrios, B., Colorado, E., de Pablo, A. and S´anchez, U.:On some critical problems for the fractional Laplacian operator. J. Differential Equations252 (2012), no. 11, 6133-6162. · Zbl 1245.35034
[2] Benci, V. and Rabinowitz, P. H.: Critical point theorems for indefinite functionals. Invent. Math.52 (1979), no. 3, 241-273. · Zbl 0465.49006
[3] Br¨andle, C., Colorado, E., de Pablo, A. and S´anchez, U.:A concave-convex elliptic problem involving the fractional Laplacian. Proc. Roy. Soc. Edinburgh Sect. A 143 (2013), no. 1,39-71.
[4] Br´ezis, H. and Kato,T.:Remarks on the Schr¨odinger operator with singular complex potentials. J. Math. Pure Appl. (9)58 (1979), no. 2, 137-151.
[5] Br´ezis, H. and Lieb, E.:A relation between pointwise convergence of functions and convergence of functionals. Proc. Amer. Math. Soc.88 (1983), no. 3, 486-490.
[6] Busca, J. and Man´asevich, R.:A Liouville-type theorem for Lane-Emden systems. Indiana Univ. Math. J.51 (2002), no. 1, 37-51. · Zbl 1033.35032
[7] Cabr´e, X. and Sire, Y.:Nonlinear equations for fractional Laplacians, I: Regularity, maximum principles, and Hamiltonian estimates. Ann. Inst. H. Poincar´e Anal. Non Lin´eaire31 (2014), no. 1, 23-53.
[8] Cabr´e, X. and Sire, Y.:Nonlinear equations for fractional Laplacians II: Existence, uniqueness, and qualitative properties of solutions. Trans. Amer. Math. Soc. 367 (2015), no. 2, 911-941. · Zbl 1317.35280
[9] Cabr´e,X. and Tan,J.:Positive solutions of nonlinear problems involving the square root of the Laplacian. Adv. Math.224 (2010), no. 5, 2052-2093. · Zbl 1198.35286
[10] Caffarelli, L. and Silvestre, L.: An extension problem related to the fractional Laplacian. Comm. Partial Differential Equations32 (2007), no. 7-9, 1245-1260. · Zbl 1143.26002
[11] Caffarelli, L. and Stinga, P. R.: Fractional elliptic equations, Caccioppoli estimates and regularity. Ann. Inst. H. Poincar´e Anal. Non Lin´eaire33 (2016), no. 3, 767-807. · Zbl 1381.35211
[12] Capella, A., D´avila, J., Dupaigne, L. and Sire, Y.:Regularity of radial extremal solutions for some non-local semilinear equations. Comm. Partial Differential Equations36 (2011), no. 8, 1353-1384. · Zbl 1231.35076
[13] Carlen, E. A. and Loss, M.: Extremals of functionals with competing symmetries. J. Funct. Anal.88 (1990), no. 2, 437-456. · Zbl 0705.46016
[14] Chen, W., Li, C. and Ou, B.: Classification of solutions for a system of integral equations. Comm. Partial Differential Equations30 (2005), no. 1-3, 59-65.
[15] Chen, W., Li, C. and Ou, B.: Classification of solutions for an integral equation. Comm. Pure Appl. Math.59 (2006), no. 3, 330-343. · Zbl 1093.45001
[16] Choi, W.: On strongly indefinite systems involving the fractional Laplacian. Non- linear Anal.120 (2015), 127-153.
[17] Choi, W. and Kim, S.: Asymptotic behavior of least energy solutions to the Lane- Emden system near the critical hyperbola. To appear in J. Math. Pures Appl.
[18] Choi, W., Kim, S. and Lee, K.-A.: Asymptotic behavior of solutions for nonlinear elliptic problems with the fractional Laplacian. J. Funct. Anal.266 (2014), no. 11, 6531-6598. Minimal energy solutions to the fractional Lane-Emden system765 · Zbl 1297.35268
[19] Chou, K.-S. and Geng, D.: Asymptotics of positive solutions for a biharmonic equation involving critical exponent. Differential Integral Equations13 (2000), no. 7-9, 921-940. · Zbl 0977.35043
[20] Cl´ement, Ph., de Figueiredo, D. G. and Mitidieri, E.:Positive solutions of semilinear elliptic systems. Comm. Partial Differential Equations17 (1992), 923-940. · Zbl 0818.35027
[21] Costa, D., Miyagaki, O., Squassina, M. and Yang, J.: Asymptotics of ground states for fractional H´enon systems. In Contributions to nonlinear elliptic equations and systems 133-161. Birkh¨auser, Boston, 2015. · Zbl 1334.35384
[22] D´avila, J., del Pino, M., Dipierro, S. and Valdinoci, E.:Concentration phenomena for the nonlocal Schr¨odinger equation with Dirichlet datum. Anal. PDE8 (2015), no. 5, 1165-1235. · Zbl 1366.35215
[23] D´avila, J., del Pino, M. and Wei, J.:Concentrating standing waves for the fractional nonlinear Schr¨odinger equations. J. Differential Equations256 (2014), no. 2, 858-892.
[24] de Figueiredo, D. G. and Felmer, P. L.: A Liouville-type theorem for elliptic systems. Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4)21 (1994), no. 3, 387-397. · Zbl 0820.35042
[25] de Figueiredo, D. G. and Felmer, P. L.: On superquadratic elliptic systems. Trans. Amer. Math. Soc.343 (1994), 99-116. · Zbl 0799.35063
[26] Fall, M. M., Mahmoudi, F. and Valdinoci, E.: Ground states and concentration phenomena for the fractional Schr¨odinger equation. Nonlinearity28 (2015), no. 6, 1937-1961. · Zbl 1320.35320
[27] Frank, R. and Lenzmann, E.: Uniqueness of non-linear ground states for fractional Laplacians inR. Acta Math. 210 (2013), no. 2, 261-318. · Zbl 1307.35315
[28] Frank, R. and Lieb, E.: Inversion positivity and the sharp Hardy-Littlewood- Sobolev inequality. Calc. Var. Partial Differential Equations39 (2010), 85-99. · Zbl 1204.39024
[29] Guerra, I. A.: Solutions of an elliptic system with a nearly critical exponent. Ann. Inst. H. Poincar´e Anal. Non Lin´eaire25 (2008), no. 1, 181-200.
[30] Han, Z.-C.:Asymptotic approach to singular solutions for nonlinear elliptic equations involving critical Sobolev exponent. Ann. Inst. H. Poincar´e Anal. Non Lin´eaire8 (1991), no. 2, 159-174.
[31] Hang, F. and Yang, P. C.:Q-curvature on a class of manifolds with dimension at least 5. Comm. Pure. Appl. Math.69 (2016), no. 8, 1452-1491. · Zbl 1346.53037
[32] Hulshof, J. and Van der Vorst, R.: Differential systems with strongly indefinite variational structure. J. Funct. Anal.114 (1993), no. 1, 32-58. · Zbl 0793.35038
[33] Jin, T., Li, Y. Y. and Xiong, J.: On a fractional Nirenberg problem, part I: blow up analysis and compactness of solutions. J. Eur. Math. Soc.16 (2014), 1111-1171. · Zbl 1300.53041
[34] Leite, E. and Marcos, M.: A priori bounds and positive solutions for nonvariational fractional elliptic systems. Differential Integral Equations30 (2017), no. 11-12, 947-974. · Zbl 1424.35350
[35] Leite, E. and Montenegro, M.: On positive viscosity solutions of fractional Lane-Emden systems. To appear in Topol. Methods Nonlinear Anal.
[36] Lieb, E. H.: Sharp constants in the Hardy-Littlewood-Sobolev and related inequalities. Ann. of Math. (2)118 (1983), no. 2, 349-374. · Zbl 0527.42011
[37] Lions, P.-L.: The concentration-compactness principle in the calculus of variations. The limit case. II. Rev. Mat. Iberoamericana1 (1985), no. 2, 45-121. 766W. Choi and S. Kim · Zbl 0704.49006
[38] Mitidieri, E.: A Rellich type identity and applications: Identity and applications. Comm. Partial Differential Equations18 (1993), no. 1-2, 125-151. · Zbl 0816.35027
[39] Mitidieri, E.: Nonexistence of positive solutions of semilinear elliptic systems inRn. Differential Integral Equations9 (1996), no. 3, 465-479. · Zbl 0848.35034
[40] Quaas, A. and Xia, A.: Liouville type theorems for nonlinear elliptic equations and systems involving fractional Laplacian in the half space. Calc. Var. Partial Dif- ferential Equations52 (2015), no. 3-4, 641-659. · Zbl 1316.35291
[41] Quaas, A. and Xia, A.: A Liouville type theorem for Lane-Emden systems involving the fractional Laplacian. Nonlinearity29 (2016), no. 8, 2279-2297. · Zbl 1350.35046
[42] Quittner, P. and Souplet, P.: Superlinear parabolic problems. Blow-up, global existence and steady states. Birkh¨auser, Basel, 2007.
[43] Rey, O.: The role of the Green’s function in a nonlinear elliptic equation involving the critical Sobolev exponent. J. Funct. Anal.89 (1990), no. 1, 1-52. · Zbl 0786.35059
[44] Serrin, J. and Zou, H.: Existence of positive solutions of the Lane-Emden system. Atti Sem. Mat. Fis. Univ. Modena46 (1998, suppl.), 369-380. · Zbl 0917.35031
[45] Servadei, R. and Valdinoci, E.: The Brezis-Nirenberg result for the fractional Laplacian. Trans. Amer. Math. Soc.367 (2015), no. 1, 67-102. · Zbl 1323.35202
[46] Souplet, P.: The proof of the Lane-Emden conjecture in four space dimensions. Adv. Math.221 (2009), no. 5, 1409-1427. · Zbl 1171.35035
[47] Stein, E. M. and Weiss, G.: Fractional integrals onn-dimensional Euclidean space. J. Math. Mech.7 (1958), 503-514. · Zbl 0082.27201
[48] Stinga, P. R. and Torrea, J. L.: Extension problem and Harnack’s inequality for some fractional operators. Comm. Partial Differential Equations35 (2010), no. 11, 2092-2122. · Zbl 1209.26013
[49] Tan, J.: The Brezis-Nirenberg type problem involving the square root of the Laplacian. Calc. Var. Partial Differential Equations42 (2011), no. 1-2, 21-41.
[50] Villavert, J.: Qualitative properties of solutions for an integral system related to the Hardy-Sobolev inequality. J. Differential Equations258 (2015), 1685-1714. · Zbl 1310.45006
[51] Wang, X. J.: Sharp constant in a Sobolev inequality. Nonlinear Anal.20 (1993), 261-268.
[52] Wei, J. and Wen, Y.:Multi-bump ground states of the fractional Gierer- Meinhardt system. To appear in J. Dynam. Differential Equations. Received January 10 · Zbl 1411.35276
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.